Skip to Main Content

Journal of the American Mathematical Society

Published by the American Mathematical Society, the Journal of the American Mathematical Society (JAMS) is devoted to research articles of the highest quality in all areas of pure and applied mathematics.

ISSN 1088-6834 (online) ISSN 0894-0347 (print)

The 2020 MCQ for Journal of the American Mathematical Society is 4.79.

What is MCQ? The Mathematical Citation Quotient (MCQ) measures journal impact by looking at citations over a five-year period. Subscribers to MathSciNet may click through for more detailed information.

 

A new proof of D. Popescu’s theorem on smoothing of ring homomorphisms
HTML articles powered by AMS MathViewer

by Mark Spivakovsky PDF
J. Amer. Math. Soc. 12 (1999), 381-444 Request permission

Abstract:

We give a new proof of D. Popescu’s theorem which says that if $\sigma :A\rightarrow B$ is a regular homomorphism of noetherian rings, then $B$ is a filtered inductive limit of smooth finite type $A$-algebras. We strengthen Popescu’s theorem in two ways. First, we show that a finite type $A$-algebra $C$, mapping to $B$, has a desingularization $C\rightarrow D$ which is smooth wherever possible (roughly speaking, above the smooth locus of $C$). Secondly, we give sufficient conditions for $B$ to be a filtered inductive limit of its smooth finite type $A$-subalgebras. We also give counterexamples to the latter statement in cases when our sufficient conditions do not hold.
References
  • M. André, Cinq exposés sur la désingularization, handwritten manuscript, École Polytechnique Fédérale de Lausanne, 1992.
  • Michel André, Homologie des algèbres commutatives, Die Grundlehren der mathematischen Wissenschaften, Band 206, Springer-Verlag, Berlin-New York, 1974 (French). MR 0352220, DOI 10.1007/978-3-642-51449-4
  • M. Artin, Algebraic approximation of structures over complete local rings, Inst. Hautes Études Sci. Publ. Math. 36 (1969), 23–58. MR 268188, DOI 10.1007/BF02684596
  • M. Artin, Algebraic structure of power series rings, Algebraists’ homage: papers in ring theory and related topics (New Haven, Conn., 1981) Contemp. Math., vol. 13, Amer. Math. Soc., Providence, R.I., 1982, pp. 223–227. MR 685955
  • M. Artin and J. Denef, Smoothing of a ring homomorphism along a section, Arithmetic and geometry, Vol. II, Progr. Math., vol. 36, Birkhäuser, Boston, Mass., 1983, pp. 5–31. MR 717604
  • Michael Artin and Christel Rotthaus, A structure theorem for power series rings, Algebraic geometry and commutative algebra, Vol. I, Kinokuniya, Tokyo, 1988, pp. 35–44. MR 977751
  • Renée Elkik, Solutions d’équations à coefficients dans un anneau hensélien, Ann. Sci. École Norm. Sup. (4) 6 (1973), 553–603 (1974) (French). MR 345966, DOI 10.24033/asens.1258
  • A. Grothendieck, Éléments de géométrie algébrique. IV. Étude locale des schémas et des morphismes de schémas. I, Inst. Hautes Études Sci. Publ. Math. 20 (1964), 259 (French). MR 173675
  • Serge Lang, Algebra, Addison-Wesley Publishing Co., Inc., Reading, Mass., 1965. MR 0197234
  • Hideyuki Matsumura, Commutative algebra, W. A. Benjamin, Inc., New York, 1970. MR 0266911
  • Masayoshi Nagata, Local rings, Robert E. Krieger Publishing Co., Huntington, N.Y., 1975. Corrected reprint. MR 0460307
  • Vasile Nica and Dorin Popescu, A structure theorem on formally smooth morphisms in positive characteristic, J. Algebra 100 (1986), no. 2, 436–455. MR 840587, DOI 10.1016/0021-8693(86)90087-6
  • Tetsushi Ogoma, General Néron desingularization based on the idea of Popescu, J. Algebra 167 (1994), no. 1, 57–84. MR 1282816, DOI 10.1006/jabr.1994.1175
  • Dorin Popescu, General Néron desingularization, Nagoya Math. J. 100 (1985), 97–126. MR 818160, DOI 10.1017/S0027763000000246
  • Dorin Popescu, Letter to the editor: “General Néron desingularization and approximation” [Nagoya Math. J. 104 (1986), 85–115; MR0868439 (88a:14007)], Nagoya Math. J. 118 (1990), 45–53. MR 1060701, DOI 10.1017/S0027763000002981
  • Dorin Popescu, General Néron desingularization and approximation, Nagoya Math. J. 104 (1986), 85–115. MR 868439, DOI 10.1017/S0027763000022698
  • Christel Rotthaus, On the approximation property of excellent rings, Invent. Math. 88 (1987), no. 1, 39–63. MR 877005, DOI 10.1007/BF01405090
  • R. Swan, Néron–Popescu desingularization, to appear, Proceedings of the International Conference on Algebra and Geometry, Taipei, Taiwan (1995).
  • Bernard Teissier, Résultats récents sur l’approximation des morphismes en algèbre commutative (d’après André, Artin, Popescu et Spivakovsky), Astérisque 227 (1995), Exp. No. 784, 4, 259–282 (French, with French summary). Séminaire Bourbaki, Vol. 1993/94. MR 1321650
Similar Articles
Additional Information
  • Mark Spivakovsky
  • Affiliation: Department of Mathematics, University of Toronto, Erindale College, 3359 Mississauga Road, Mississauga, Ontario, Canada L5L 1C6
  • Email: spiva@math.toronto.edu
  • Received by editor(s): May 8, 1992
  • Received by editor(s) in revised form: July 24, 1998
  • Additional Notes: Research supported by the Harvard Society of Fellows, NSF, NSERC and the Connaught Fund

  • Dedicated: Dedicated to Professor H. Hironaka on the occasion of his sixtieth birthday
  • © Copyright 1999 American Mathematical Society
  • Journal: J. Amer. Math. Soc. 12 (1999), 381-444
  • MSC (1991): Primary 13B40, 13C10, 14B05, 14B12, 14E40
  • DOI: https://doi.org/10.1090/S0894-0347-99-00294-5
  • MathSciNet review: 1647069